MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON PKR INSERT X3 #3 LM/RL -8MM; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON PKR INSERT X3 #3 LM/RL -8MM; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Catalog Number 5630-G-308
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Pain (1994); Injury (2348)
Date of Event 12/04/2012
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.The information in this report was provided by stryker orthopaedics legal affairs department.No additional information is available at this time due to the ongoing litigation.Should additional information become available, the evaluation summary will be submitted in a supplemental report.The following devices were also listed in this report: triathlon pkr femur #3 lm/rl; cat# 5610-f-301; lot# fkji, triathlon pkr baseplate #3 lm/rl; cat# 5620-b-301; lot# fnnva, it cannot be determined which, if any of these devices may have caused or contributed to the patient's experience.Device not returned.
 
Event or Problem Description
A medical review performed as part of pi identified an "arthroscopy of the left knee" had taken place on (b)(6) 2012.Medical review stated: "early post right knee replacement, patient started to develop left knee complaints in the pkr, as reported on nov 7, 2012.There was occasional but very sharp pain in the antero-medial side of the knee with feelings of giving way.Range of motion (rom) was normal with adequate ligament stability.X-rays did report no pathological changes.Because pain symptoms did not improve, an indication for arthroscopy of the left knee was made and performed on (b)(6) 2012.A generalised grade-3 oa was observed in the pf joint and trochlea (femoral side of the pf-joint) with the pkr devices well _ixed to the bone.The acl (anterior cruciate ligament) and lateral compartment were evaluated as intact.Complaints were concluded to be caused by the pf joint problems.Conservative treatment for the left knee was initiated for a while but because of lack of clinical progress, a decision for a left knee revision was made indicated by disease progress in the pf-joint with a planned conversion of the pkr to a total knee.".
 
Additional Manufacturer Narrative
An event regarding patient factors involving a triathlon insert was reported.The event was confirmed by a medial review.Method & results: product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device remained implanted medical records received and evaluation: clinician review: a review of the provided medical records by a clinical consultant indicated: early post right knee replacement, patient started to develop left knee complaints in the pkr, as reported on (b)(6) 2012.There was occasional but very sharp pain in the antero-medial side of the knee with feelings of giving way.Range of motion (rom) was normal with adequate ligament stability.X-rays did report no pathological changes.Because pain symptoms did not improve, an indication for arthroscopy of the left knee was made and performed on (b)(6) 2012.A generalised grade-3 oa was observed in the pf joint and trochlea (femoral side of the pf-joint) with the pkr devices well _ixed to the bone.The acl (anterior cruciate ligament) and lateral compartment were evaluated as intact.Complaints were concluded to be caused by the pf joint problems.Conservative treatment for the left knee was initiated for a while but because of lack of clinical progress, a decision for a left knee revision was made indicated by disease progress in the pf-joint with a planned conversion of the pkr to a total knee.Conclusion of assessment: degenerative disease progress in the patellofemoral joint with only the medial compartment replaced by a triathlon pkr device has contributed to rapid development of new pain symptoms requiring conversion surgery to total knee replacement.The patient's obesity (bmi: 31) represents only a marginal secondary factor although surgical decision making for a partial knee replacement in a knee with already more than one compartment affected by osteoarthritis at time of primary arthroplasty represents an additional procedure related failure contributing factor to indicate revision surgery.Does the review identify any procedural related factors that contributed to the event? surgical decision making for a partial knee replacement in a knee with already more than one compartment affected by osteoarthritis at time of primary arthroplasty component malposition or issues with cementation cannot be excluded until proof of contrary by x-ray information.Does the review identify any patient related factors that contributed to the event? degenerative disease progress in the patellofemoral joint with only the medial compartment replaced by a triathlon pkr device.Patient obesity (bmi: 31) represents a marginal secondary factor.Does the review identify any device related factors that caused or contributed to the adverse event? no device-related factors are associated with any of the implanted devices.Product history review: a review of the device manufacturing records indicate that all devices accepted into final stock were free from discrepancies.Complaint history review: there have been one other similar event for the lot referenced.(b)(4) is for the same patient initiated based on the medical review performed as part of (b)(4) where it was identified a left knee revision was performed on (b)(6) 2014 due to patient factors.Conclusions: degenerative disease progress in the patellofemoral joint with only the medial compartment replaced by a triathlon pkr device has contributed to rapid development of new pain symptoms requiring conversion surgery to total knee replacement.No further investigation for this event is possible at this time.If devices and / or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
A medical review performed as part of pi identified an "arthroscopy of the left knee" had taken place on (b)(6) 2012.Medical review stated: "early post right knee replacement, patient started to develop left knee complaints in the pkr, as reported on (b)(6) 2012.There was occasional but very sharp pain in the antero-medial side of the knee with feelings of giving way.Range of motion (rom) was normal with adequate ligament stability.X-rays did report no pathological changes.Because pain symptoms did not improve, an indication for arthroscopy of the left knee was made and performed on (b)(6) 2012.A generalised grade-3 oa was observed in the pf joint and trochlea (femoral side of the pf-joint) with the pkr devices well _ixed to the bone.The acl (anterior cruciate ligament) and lateral compartment were evaluated as intact.Complaints were concluded to be caused by the pf joint problems.Conservative treatment for the left knee was initiated for a while but because of lack of clinical progress, a decision for a left knee revision was made indicated by disease progress in the pf-joint with a planned conversion of the pkr to a total knee.".

Brand Name
TRIATHLON PKR INSERT X3 #3 LM/RL -8MM
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key9347926
Report Number0002249697-2019-03830
Device Sequence Number258417
Product Code HRY
UDI-Device Identifier07613327015928
UDI-Public07613327015928
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K082567
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Reporter Type Manufacturer
Report Source consumer,other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2016
Device Catalogue Number5630-G-308
Device Lot NumberMKLVWX
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/23/2019
Supplement Date Received by Manufacturer12/16/2019
Initial Report FDA Received Date11/20/2019
Supplement Report FDA Received Date01/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age51 YR